Finite-time blowup and global-in-time unbounded solutions to a parabolic-parabolic quasilinear Keller-Segel system in higher dimensions. (English) Zbl 1252.35087

Summary: We consider quasilinear Keller-Segel type systems of two kinds in higher dimensions. In the case of a nonlinear diffusion system, we prove an optimal (with respect to possible nonlinear diffusions generating an explosion of solutions in finite time) finite-time blowup result. In the case of a cross-diffusion system, we give results which are optimal provided one assumes some proper non-decay condition on the nonlinear chemical sensitivity. Moreover, we show that once we do not assume the above mentioned non-decay, our result cannot be as strong as in the case of nonlinear diffusion without nonlinear cross-diffusion terms. To this end, we provide an example, interesting by itself, of global-in-time unbounded solutions to the nonlinear cross-diffusion Keller-Segel system with chemical sensitivity decaying fast enough, in a range of parameters in which there is a finite-time blowup result in a corresponding case without nonlinear cross-diffusion.


35B44 Blow-up in context of PDEs
35K55 Nonlinear parabolic equations
92C17 Cell movement (chemotaxis, etc.)
35K51 Initial-boundary value problems for second-order parabolic systems
Full Text: DOI arXiv


[1] Amann, H., Dynamic theory of quasilinear parabolic systems. III. Global existence, Math. Z., 202, 219-250 (1989) · Zbl 0702.35125
[2] Biler, P., Local and global solvability of some parabolic systems modelling chemotaxis, Adv. Math. Sci. Appl., 8, 715-743 (1998) · Zbl 0913.35021
[3] Cieślak, T., Quasilinear nonuniformly parabolic system modelling chemotaxis, J. Math. Anal. Appl., 326, 1410-1426 (2007) · Zbl 1112.35087
[4] Cieślak, T., The solutions of the quasilinear Keller-Segel system with the volume filling effect do not blow up whenever the Lyapunov functional is bounded from below, (Biler, P.; Karch, G., Self-Similar Solutions of Nonlinear PDE. Self-Similar Solutions of Nonlinear PDE, Banach Center Publ., vol. 74 (2006)), 127-132 · Zbl 1103.92007
[5] Cieślak, T.; Laurençot, Ph., Finite time blow-up for a one-dimensional quasilinear parabolic-parabolic chemotaxis system, Ann. Inst. H. Poincaré Anal. Non Linéaire, 27, 437-446 (2010) · Zbl 1270.35377
[6] Djie, K.; Winkler, M., Boundedness and finite-time collapse in a chemotaxis system with volume-filling effect, Nonlinear Anal., 72, 1044-1064 (2010) · Zbl 1183.92012
[7] Friedman, A., Partial Differential Equations (1969), Holt, Rinehart & Winston: Holt, Rinehart & Winston New York · Zbl 0224.35002
[8] Herrero, M. A.; Velazquez, J. J.L., A blow-up mechanism for a chemotaxis model, Ann. Sc. Norm. Super., 24, 633-683 (1997) · Zbl 0904.35037
[9] Hillen, T.; Painter, K., Volume-filling and quorum-sensing in models for chemosensitive movement, Can. Appl. Math. Q., 10, 501-543 (2002) · Zbl 1057.92013
[10] Horstmann, D.; Winkler, M., Boundedness vs. blow-up in a chemotaxis system, J. Differential Equations, 215, 52-107 (2005) · Zbl 1085.35065
[11] Jäger, W.; Luckhaus, S., On explosions of solutions to a system of partial differential equations modelling chemotaxis, Trans. Amer. Math. Soc., 329, 819-824 (1992) · Zbl 0746.35002
[12] Keller, E. F.; Segel, L. A., Initiation of slime mold aggregation viewed as an instability, J. Theoret. Biol., 26, 399-415 (1970) · Zbl 1170.92306
[13] Nagai, T., Blow-up of radially symmetric solutions to a chemotaxis system, Adv. Math. Sci. Appl., 5, 581-601 (1995) · Zbl 0843.92007
[14] Nagai, T., Blowup of nonradial solutions to parabolic-elliptic systems modeling chemotaxis in two-dimensional domains, J. Inequal. Appl., 6, 37-55 (2001) · Zbl 0990.35024
[15] Nagai, T.; Senba, T.; Yoshida, K., Application of the Trudinger-Moser inequality to a parabolic system of chemotaxis, Funkcial. Ekvac., 40, 411-433 (1997) · Zbl 0901.35104
[16] Senba, T.; Suzuki, T., A quasi-linear parabolic system of chemotaxis, Abstr. Appl. Anal. (2006), Art. ID 23061, 21 pp · Zbl 1134.35059
[17] Tao, Y.; Winkler, M., Boundedness in a quasilinear parabolic-parabolic Keller-Segel system with subcritical sensitivity, J. Differential Equations, 252, 692-715 (2012) · Zbl 1382.35127
[18] Winkler, M., Does a ‘volume-filling effect’ always prevent chemotactic collapse?, Math. Methods Appl. Sci., 33, 12-24 (2010) · Zbl 1182.35220
[19] Winkler, M., Finite-time blow-up in the higher-dimensional parabolic-parabolic Keller-Segel system (2011), preprint
[20] Wrzosek, D., Long time behaviour of solutions to a chemotaxis model with volume-filling effect, Proc. Roy. Soc. Edinburgh Sect. A, 136, 431-444 (2006) · Zbl 1104.35007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.